Homoclinic and period-doubling bifurcations for damped systems

  • Ugo Bessi

    Scuola Normale Superiore, Piazza Cavalieri 7, 56100 Pisa, Italy

Abstract

We consider the following problem

\left\{\begin{matrix} u\limits^{¨} = −V′\left(u,t\right)−\alpha u\limits^{˙} \\ u\left(−∞\right) = u\limits^{˙}\left(−∞\right) = 0 = u\left(∞\right) = u\limits^{˙}\left(∞\right) \\ \end{matrix}\:\left(P^{\alpha }\right)\right.

where VC2 (Rn × R, R) is one-periodic in time and behaves roughly like V(x,t)12x2+xμV\left(x,t\right) \simeq −\frac{1}{2}\left|x\right|^{2} + \left|x\right|^{\mu } for some μ > 2. It has been shown in [6] that 0 ∈ R2n is a hyperbolic fixed point for Φα, the step-1 map associated to equation (), and that Φ0 has points homoclinic to 0, i.e. (P0) has a solution not identically 0. We will show that, if the solutions of (P0) are isolated in H1 (R, Rn), then Φα has positive topological entropy for α ∈ [0, ] for some > 0. Moreover, we will follow a branch of solutions of () as α varies in R+ up to an homoclinic tangency and show the existence of an infinite cascade of period-doubling bifurcations near this tangency.

Résumé

Nous considérons le problème suivant

\left\{\begin{matrix} \:u\limits^{¨} = −V′\left(u,t\right)−\alpha u\limits^{˙} \\ u\left(−∞\right) = u\limits^{˙}\left(−∞\right) = 0 = u\left(∞\right) = u\limits^{˙}\left(∞\right) \\ \end{matrix}\right.

VC2 (Rn × R, R) est périodique en temps de période 1 et se comporte comme V(x,t)=12x2+xμV\left(x,t\right) = \simeq −\frac{1}{2}\left|x\right|^{2} + \left|x\right|^{\mu }, avec μ > 2. Il a été montré dans [6] que 0 ∈ R2n est un point fixe hyperbolique pour Φα, l’application de temps 1 associée à l’équation (), et que Φ0 des points homoclines à 0, i.e. que P0 a une solution non identiquement nulle. Nous prouvons que, si les solutions de (P0) sont isolées dans H1 (R, Rn), alors Φ0 a une entropie topologique positive si α ∈ [0, ] avec > 0. De plus, nous suivons une branche de solutions de () quand α varie dans R+ jusqu’à une tangente homocline et nous prouvons l’existence d’une cascade infinie de bifurcations avec doublement de périodes près de cette tangente.

Cite this article

Ugo Bessi, Homoclinic and period-doubling bifurcations for damped systems. Ann. Inst. H. Poincaré Anal. Non Linéaire 12 (1995), no. 1, pp. 1–25

DOI 10.1016/S0294-1449(16)30165-2